Wisconsin, 2006

Flash Flooding and Damaging Winds in Wisconsin, July 27, 2006

July 27, 2006 · NWS MKX · 17 events in 6 counties and zones

A similar scenario to that of July 9, 2006 occurred again on the afternoon of July 27th. Very slow moving scattered thunderstorms developed across portions of south-central and southeast Wisconsin.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$13 million
Crop damage
$500,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A similar scenario to that of July 9, 2006 occurred again on the afternoon of July 27th. Very slow moving scattered thunderstorms developed across portions of south-central and southeast Wisconsin. A lake breeze fired additional storms across Waukesha County. With propagation speeds often less than 15 mph, torrential rains resulted underneath these storms. Nearly stationary storms over the Madison and Waukesha areas produced 4 to 5 inches of rain within about 90 minutes. Flash flooding resulted in these locales with many buildings and vehicles sustaining varying degrees of damage. The UW-Madison campus was especially hit hard. See the specific write-ups as flash flood entries above. Other smaller cities in Dane and Waukesha counties also experienced some minor urban flooding, but these reports did not warrant a separate line-item entry above. Other storms across the area pulsed to severe limits to produce damaging winds to about 61 knots (70 mph) and one funnel cloud report at 1228CST at a location 2 miles northwest of Stoughton (Dane Co.). The major electrical companies estimated that about 10,000 customers were without electrical power at one time or another on July 27th, due to tree debris or lightning striking power-lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 27, 3:11 AM CST, 8 hours 4 minutes earlier.

Area forecast discussion, Jul 27, 3:11 AM CST, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
411 AM CDT THU JUL 27 2006

.DISCUSSION...FORECAST FOCUS ON WARMING TEMPERATURES AND PCPN CHANCES.

WEAK SHORTWAVE OVER IA AIDING SHOWER DEVELOPMENT FROM
DANE/JEFFERSON COUNTIES WEST INTO NE IA. SHORTWAVE WILL BE SLOW TO
MOVE ACROSS THE AREA TODAY ALONG WITH ANOTHER SHORTWAVE OVER WRN
MN THAT WILL TRAVERSE ACROSS SRN WI TNT. STNRY FNT STILL LOCATED
OVER CNTRL WI WITH A WEAK WIND-SHIFT PRESENT. MODELS BARELY HANG
ONTO FRONT TODAY IN THE WIND FIELDS...BUT MAY STILL HELP TRIGGER
PCPN. THE STRONGER CONVERGENCE ALONG THE LAKE BREEZE WILL BE MORE
OF A FOCUS FOR DEVELOPMENT. MODIFIED FCST SOUNDINGS HAVE NO
CAPPING WITH MLCAPE AROUND 2000 J/KG SO INTRODUCED 20-30 POPS INTO
TNT.

A 25 KT LLJ AND ASSOCIATED WAA MAY TRIGGER AN AREA OF
SHOWERS/STORMS OVER SRN MN TNT AND THEN MOVE SLOWLY EAST OR SEWD
TOWARD WI OR IL. THE LLJ DOES DIMINISH BY MORNING AND BELIEVE
AREAS OF PCPN WILL DIMINISH BEFORE REACHING CWA. SWLY WINDS AND
WAA WILL BOOST TEMPS INTO THE LOWER 90S FOR FRI AS UPPER RIDGE
BUILDS INTO THE PLAINS AND FRONT BECOMES ESTABLISHED OVER NRN WI.
MCS DEVELOPMENT IS THEN EXPECTED FRI NT ALONG STNRY FNT OVER MN
AND NRN WI. MCS WILL RIDE THE RIDGE AND SLIDE SEWD INTO LOWER MI.
WILL HAVE TO WATCH FOR THE POTENTIAL FOR MCS TO AFFECT EAST
CENTRAL WI COUNTIES BUT WILL KEEP DRY FOR NOW. A REPEAT
PERFORMANCE IS THEN POSSIBLE SAT NT.

HEAT INDICES ARE FCST TO REACH 95 TO 105 FRI AND SAT WITH SAT
APPROACHING HEAT ADVISORY CRITERIA. IF BOUNDARY SLIDES INTO CNTRL
WI THEN POOLING OF MID 70 DEWPOINTS WILL BE POSSIBLE. IT USUALLY
REQUIRES MID 70 DEWPOINTS OR MORE FOR HEAT INDICES TO ATTAIN HIGH
ENOUGH VALUES FOR ADVISORY OR WARNING GIVEN TEMPS IN THE 90S.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/20
Hazardous weather outlook, Jul 27, 8:11 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
911 AM CDT THU JUL 27 2006

WIZ046-047-051-052-056>060-062>072-281100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
911 AM CDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG CAN BE EXPECTED LATE TONIGHT. SOME PATCHY DENSE FOG IS
POSSIBLE...WITH VISIBILITY REDUCED TO AROUND 1/4 OF A MILE.

THUNDERSTORMS LIKELY TODAY INTO THIS EVENING. SOME STORMS MAY BE
SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES ARE EXPECTED TO BE 95 TO 100 FRIDAY...CLIMBING TO
100 TO 105 SATURDAY THROUGH TUESDAY.  THIS PERIOD OF PROLONGED HEAT
CAN BE STRESSFUL ON THE VERY YOUNG AND SOME OF OUR OLDER SENIOR
CITIZENS...ESPECIALLY THOSE ON CERTAIN MEDICATIONS.

THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

LMZ643>646-665-281100-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
911 AM CDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG CAN BE EXPECTED THIS MORNING...AND AGAIN LATE TONIGHT.
SOME PATCHY DENSE FOG IS POSSIBLE LATE TONIGHT WITH VISIBILITY
REDUCED TO AROUND 1/4 OF A MILE.

THERE IS A CHANCE OF THUNDERSTORMS TODAY INTO THIS EVENING. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY THROUGH
WEDNESDAY.

SPEICHER

The radar

The Milwaukee radar (KMKX), 71 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 flash flood, 1 heavy rain, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dane

When
July 27, 11:15 AM CST
Where
Dane County, 2 mi S of Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.033, -89.417

Trees and power-lines down near the south Beltline.

Heavy Rain, Dane

When
July 27, 11:30 AM CST to 1:00 PM CST
Where
Dane County, 2 mi SW of Paoli
Reported by
OFFICIAL NWS OBS.
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Heavy rains of 4 to 5 inches fell over the area just southwest and south of Paoli within 90 minutes, based on WSR-88D Doppler radar estimates. There were no reports of flash flooding that would result in property or crop damage. However, some small streams in the area probably flooded for a an hour or so, and then receded. In addition, some low-lying roads probably had some water on them. Refer to the Madison flash flood event write-up to see a rainfall graphic of Dane County for July 27th.

Funnel Cloud, Dane

When
July 27, 12:28 PM CST
Where
Dane County, 2 mi NW of Stoughton
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Funnel cloud observed at Highway 51 and County Road B.

Flash Flood, Dane

When
July 27, 12:30 PM CST to 5:00 PM CST
Where
Dane County, 6 mi W of Madison
Property damage
$10 million
Reported by
TRAINED SPOTTER
Coordinates
42.883, -88.200

A 1-in-a-100-year flash flood occurred from the west side of Madison to around the Capitol Square after 3 to 5 inches of rain fell within a 90 minute timeframe. There were no reports of injuries or deaths. The heavy rain resulted from slow-moving and back-building thunderstorms that essentially remained nearly stationary over the city of Madison. The hilly terrain and a typical urban setting of a lot of concrete and asphalt enable the runoff water to quickly overwhelm the storm sewers and concentrate water in low-lying areas of the city. Water depths reach to the top of small vehicles - 4 to 5 feet deep in spots. Many roads became impassable due to the flood waters, and many residential homes and businesses on or near the UW-Madison campus had flooded basement and first-floor flooding. Some basement apartment units had water depths of 6 to 8 feet. Nearly all campus buildings had flooding of varying degrees of intensity, and the Camp Randall football field sustained damage. Some campus buildings had flat roofs that quickly flooded as storm drains became plugged - which allowed water to run thru the walls and ceilings of buildings. The buildings that sustained the most damage were the Memorial Union, Computer Sciences, and Veterinary Medicine. Numerous vehicles on or near the campus were damaged or totaled by the flood waters, and some were reported to be floating away. Unofficial rain gages measured 4.5 to 5 inches from just west of West High School up to the Capitol Square. WSR-88D Doppler rainfall estimates were in the 3 to 5 inch rain, therefore it appears the unofficial rain gages were very accurate. Rainfall amounts quickly fell off to 1 to 1.5 inches near the south Beltline (STH14/18/151). It is nearly impossible to assess the monetary value of the flash flood damage, therefore, the amount posted in the header strip of this event is only a ballpark estimate.

Thunderstorm Wind, Dane

When
July 27, 1:00 PM CST
Where
Dane County, 3 mi SSE of Utica
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.933, -89.100

Trees down.

Thunderstorm Wind, Waukesha

When
July 27, 1:18 PM CST
Where
Waukesha County, Eagle
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.883, -88.467

Trees down on County Road ZZ.

Thunderstorm Wind, Jefferson

When
July 27, 1:25 PM CST
Where
Jefferson County, 3 mi N of Ft Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.983, -88.850

Trees down.

Thunderstorm Wind, Jefferson

When
July 27, 1:27 PM CST
Where
Jefferson County, Busseyville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.900, -88.983

Trees down.

Thunderstorm Wind, Waukesha

When
July 27, 1:43 PM CST to 1:50 PM CST
Where
Waukesha County, Pewaukee
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.083, -88.267

Multiple reports of trees and power-lines down.

Lightning, Waukesha

When
July 27, 1:45 PM CST
Where
Waukesha County, Waukesha
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

A man was injured and taken to a hospital after lightning struck very close to him. It is unknown where he was in the city of Waukesha, nor is the exact time known. He was treated and released from the hospital.

Thunderstorm Wind, Waukesha

When
July 27, 2:10 PM CST
Where
Waukesha County, 2 mi S of Waukesha
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.983, -88.217

Trees down.

Thunderstorm Wind, Waukesha

When
July 27, 2:30 PM CST
Where
Waukesha County, Big Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Trees and power lines down.

Thunderstorm Wind, Racine

When
July 27, 2:40 PM CST
Where
Racine County, Rochester
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Tree down.

Thunderstorm Wind, Washington

When
July 27, 2:50 PM CST
Where
Washington County, Kewaskum
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.517, -88.217

Trees and power lines down.

Flash Flood, Waukesha

When
July 27, 2:54 PM CST to 4:00 PM CST
Where
Waukesha County, 2 mi NW of Waukesha
Property damage
$3.0 million
Crop damage
$500,000
Reported by
AMATEUR RADIO
Coordinates
42.733, -88.217

A 1-in-a-100-year flood occurred in and around the city of Waukesha after a heavy rain of 3 to 5 inches within a 2-hr period. The heavy rains were the result of slow-moving or back-building thunderstorms that essentially sat over the same area. There were no reports of injuries or deaths. Numerous roads and yards were flooded with water depths of 1 to 5 feet. Many vehicles were stalled in the deep waters or were damaged. There were numerous reports of flooded basements of homes or businesses or apartments. The roof of one business in downtown Waukesha collapsed due to the weight of the heavy rains. The Fox River in downtown Waukesha exceeded its 6-foot flood stage by 6 inches, and then quickly subsided. Some nearby farm fields reported washed out sections and crop losses. The Expo Center sustained damage as well to several of its buildings. The basement of the downtown Waukesha Fire Department flooded to the depth of 5 feet. This flooding was the result of a collapsed trench outside the building where a new addition was under construction. At one point, Waukesha city officials warned motorists to stay away from the city, and some officials thought the July 27th flooding was the worst they could remember. WSR-88D Doppler radar rainfall estimates indicated that up to 5 inches fell over the northwest portion of the city of Waukesha, tapering off to 2 inches on the far south side of the city where STH 59 is located. One unofficial rain gage catch was 4.25 inches on the north side of the city, which matched the radar estimate. It is nearly impossible to assess the monetary amount of the flash flood damage, therefore, the amount posted in the header strip of this event is only a rough estimate.

Thunderstorm Wind, Racine

When
July 27, 2:55 PM CST to 3:05 PM CST
Where
Racine County, Waterford
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.767, -88.217

Trees and power lines down.

Thunderstorm Wind, Kenosha

When
July 27, 3:25 PM CST to 3:30 PM CST
Where
Kenosha County, Twin Lakes
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.533, -88.250

Trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520024, 5520201, 5520025, 5520107, 5520026, 5520029, 5520028, 5520027, 5520030, 5520200, 5520031, 5520032, 5520033, 5520199, 5520196, 5520197, 5520198.